Alert archive / New Mexico / Flash Flood Warnings in 2020
Flash Flood Warning 3, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jun 24, 2020, 2:29 PM MDT for Colfax County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2020, 2:29 PM MDT (20:29 UTC)
- Expired
- Jun 24, 2020, 5:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Colfax County, NM
The radar
The Albuquerque radar (KABX), 224 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.5 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2344 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
265
WGUS55 KABQ 242029
FFWABQ
NMC007-242330-
/O.NEW.KABQ.FF.W.0003.200624T2029Z-200624T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
229 PM MDT Wed Jun 24 2020
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
The Ute Park Burn Scar in...
Southwestern Colfax County in northeastern New Mexico...
* Until 530 PM MDT.
* At 229 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Ute Park Burn Scar. Flash flooding is ongoing
or expected to begin shortly.
Excessive rainfall over the burn scar will impact Highway 64 near
and immediately east of Ute Park, the Cimarron River and the
Philmont Scout Ranch backcountry as well as Ute Park including
Hummingbird Lane and Cimarron. Some areas north of Highway 64 that
will be impacted include State Road 204, Bear and Dean Canyons,
Ponil Creek, and Turkey Creek. Some areas south of Highway 64 that
will be impacted include Webster and Cimarroncito Reservoirs,
Cimarroncito Creek, Vaca Pond, Deer Lake, Ute Gulch and Grouse and
Sawmill Canyons. The debris flow can consist of rock, mud,
vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Ute Park
Burn Scar.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of areas in and around
the Ute Park Burn Scar.
* Some locations that will experience flash flooding include...
Cimarron, Philmont Scout Ranch and Ute Park.
This includes the following highways...
Highway 64 between Mile Markers 295 and 311.
Additional rainfall amounts of 0.25 to 0.5 inches are possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This will impact the Ute Park burn scar including but not limited to
Highway 64 near and immediately east of Ute Park, the Cimarron River
and the Philmont Scout Ranch backcountry as well as Ute Park
including Hummingbird Lane and Cimarron. Some areas north of Highway
64 that will be impacted include State Road 204, Bear and Dean
Canyons, Ponil Creek, and Turkey Creek. Some areas south of Highway
64 that will be impacted include Webster and Cimarroncito
Reservoirs, Cimarroncito Creek, Vaca Pond, Deer Lake, Ute Gulch and
Grouse and Sawmill Canyons.
Do not camp along streams and rivers. Remain alert when hiking in
steep, narrow canyons. Know where you are relative to low spots and
drainages.
&&
LAT...LON 3659 10494 3654 10489 3652 10489 3646 10494
3646 10502 3647 10506 3649 10507 3649 10508
3650 10510 3654 10514 3656 10513 3657 10511
3659 10502 3659 10500
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...0.25-0.5 INCHES IN 45 MINUTES
$$
DPorter2 follow-up statements
969
WGUS75 KABQ 242202
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
402 PM MDT Wed Jun 24 2020
NMC007-242330-
/O.CON.KABQ.FF.W.0003.000000T0000Z-200624T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax NM-
402 PM MDT Wed Jun 24 2020
...FLASH FLOOD WARNING FOR THE UTE PARK BURN SCAR REMAINS IN EFFECT
UNTIL 530 PM MDT THIS AFTERNOON FOR SOUTHWESTERN COLFAX COUNTY...
At 402 PM MDT, local law enforcement indicated moderate to heavy
thunderstorms tracked across the Ute Park Burn Scar. Doppler radar
indicated as much as one inch of rain may have fallen over the far
western parts of the burn scar. While the storms have moved out of
the area, flash flooding is still possible, especially in vulnerable
areas.
HAZARD...Life threatening flash flooding. Thunderstorms produced
moderate to heavy rainfall that is capable of flash
flooding in and around the Ute Park Burn Scar.
SOURCE...Law enforcement.
IMPACT...Life threatening flash flooding of areas in and around
the Ute Park Burn Scar.
Some locations that will experience flash flooding include...
Philmont Scout Ranch and Ute Park.
This includes the following highways...
Highway 64 between Mile Markers 295 and 306.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This will impact the Ute Park burn scar including but not limited to
Highway 64 near and immediately east of Ute Park, the Cimarron River
and the Philmont Scout Ranch backcountry. Some areas north of
Highway 64 that will be impacted include State Road 204, Bear and
Dean Canyons, Ponil Creek, and Turkey Creek. Some areas south of
Highway 64 that will be impacted include Webster and Cimarroncito
Reservoirs, Cimarroncito Creek, Vaca Pond, Deer Lake, Ute Gulch and
Grouse and Sawmill Canyons.
Do not camp along streams and rivers. Remain alert when hiking in
steep, narrow canyons. Know where you are relative to low spots and
drainages.
&&
LAT...LON 3659 10494 3654 10489 3652 10489 3646 10494
3646 10502 3647 10506 3649 10507 3649 10508
3650 10510 3654 10514 3656 10513 3657 10511
3659 10502 3659 10500
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
DPorter/31136
WGUS75 KABQ 242328
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
528 PM MDT Wed Jun 24 2020
NMC007-242338-
/O.EXP.KABQ.FF.W.0003.000000T0000Z-200624T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax NM-
528 PM MDT Wed Jun 24 2020
...FLASH FLOOD WARNING FOR THE UTE PARK BURN SCAR WILL EXPIRE AT 530
PM MDT THIS AFTERNOON FOR SOUTHWESTERN COLFAX COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3659 10494 3654 10489 3652 10489 3646 10494
3646 10502 3647 10506 3649 10507 3649 10508
3650 10510 3654 10514 3656 10513 3657 10511
3659 10502 3659 10500
$$
DPorterWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 11:34 AM MDT, 2 hours 55 minutes earlier.
Area forecast discussion, Jun 24, 11:34 AM MDT, 2 hours 55 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1134 AM MDT Wed Jun 24 2020 .AVIATION... 18Z TAF CYCLE Another round of afternoon and evening thunderstorms expected this afternoon and evening... with a few capable of producing large hail and damaging winds across parts of central to eastern NM mainly between 20Z and 03Z. Storm motions will once again be toward the south- southeast. Initial development over the higher terrain, per typical diurnal trends, with favored areas from the northeast highlands and far northeast plains southwestward to south- central and southeast areas. Latest high resolution models also suggest the potential for isolated high-based thunderstorms vicinity of KGUP and areas west of the CONTDVD capable of localized strong downburst winds. Thunderstorm impacts to include brief MVFR incursions are possible at KLVS, KTCC and KROW. 41 && .PREV DISCUSSION...233 AM MDT Wed Jun 24 2020... .SYNOPSIS... Daily rounds of showers and thunderstorms will be in the forecast for the next several days which will largely favor areas along and east of the central mountain chain. Severe storms will be possible again this afternoon and evening across the eastern plains with large hail and damaging winds the primary threats. Isolated strong to severe storms will be possible in the east on Friday as well. Storm coverage looks to decrease on Sunday with mostly dry conditions expected early next week. Temperatures over the next week will be near to slightly above normal. && .DISCUSSION... SHORT TERM...(TODAY THROUGH THURSDAY)... Same basic setup as yesterday, with northwest flow aloft and the upper high centered near the Yucatan Peninsula. Winds aloft are trending down, so shear profiles won't be as favorable for severe storms this afternoon/evening. Low level inflow won't be as strong or oppositional to storm motion either. That said, strong storms are likely as well as a few severe storms, with large hail and damaging winds being the primary threats. Socorro County north and east across the highlands to Colfax and Union Counties will be the primary threat area, which is included in the SPC day1 marginal risk. Isolated storms that develop west of the Continental Divide will likely be dry and may produce strong downburst winds. An upper level ridge axis will shift east into NM Thursday, with dry westerlies penetrating further east into central NM. This development will help to focus convection a bit further east over the state with little potential for severe outside of strong outflow. Daytime temperatures will be warmer and highs are forecast to be above normal areawide. Smoke from wildfires across AZ will likely have a more direct path into NM by late Thursday thanks to the westerlies. 11 LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)... Convection on Thursday will gradually diminish with the loss of daytime heating and as a weak disturbance over SE CO/NE NM exits to the east. Flow Thursday night will become more westerly as a trough drops southward into the Great Basin area. This trough looks to dig farther south into the western AZ area and even develop into a closed low which is much different than what was previously advertised. As a result, it looks like it will move much slower than previously thought as well. Drier air filtering in ahead of the trough will shut down any convection west of the central mountain chain on Friday. Lingering moisture across the east, however, will help generate another round of showers and thunderstorms. With lift ahead of the trough, CAPE values of 1500-2000 J/kg, and steep mid-level lapse rates, a few of these storms could become strong to severe. The limiting factor will likely be shear though at around 20-25 knots which suggests storms won't be long-lived or very organized. The trough should then move eastward across the state late Saturday and into Sunday although there are some big model differences in how fast it moves and the pattern heading into this weekend. Thus, confidence is low this weekend. Lift associated with the trough combined with any low-level moisture that manages to not get mixed out across the east may result in isolated to widely scattered activity east of the central mountain chain. Best chances for convection appear to be on Saturday with the continuing filtering in of drier air resulting in decreased storm coverage on Sunday. Models are then in agreement with another Pacific low moving southward into the Great Basin area early next week, but again there are differences in the track and timing of that system as it moves through the central Rockies. It does look like drier air will continue to filer which will limit thunderstorm activity heading into the first week of July. 15 && .FIRE WEATHER... A hot, dry and unstable atmosphere with afternoon breezes will continue across far western NM today, while chances for wetting storms favor areas along/east of the Rio Grande Valley. An upper level ridge will shift east across the state through Friday, focusing chances for wetting storms further east and bringing a hot, dry and unstable atmosphere into central NM. Winds are forecast to remain below critical threshold through Saturday, but will increase by Sunday in response to a potent Pacific low/trough dropping from the Pacific NW into the Great Basin. Lower forecast confidence beyond Sunday due to model spread, but if the Pacific low remains progressive and kicks out to the east as depicted by the 00Z GFS then we may hit critical threshold on wind and humidity Mon/Tue. 11 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Jun 24, 2:37 AM MDT, 11 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 237 AM MDT Wed Jun 24 2020 NMZ201>241-251100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 237 AM MDT Wed Jun 24 2020 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a marginal risk of severe thunderstorms across much of eastern New Mexico this afternoon through mid-evening. Large hail and damaging wind gusts will be the main threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Daily rounds of shower and thunderstorm activity are expected through the weekend primarily for areas along and east of the central mountain chain. A few of these storms Thursday through Saturday may become strong to severe with large hail and damaging winds. Drier conditions arrive Monday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe weather through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 15
In the hours before
Local storm report, Jun 24, 2:17 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
217 PM MDT WED JUN 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 PM NON-TSTM WND GST 3 WNW GALLUP 35.54N 108.78W
06/24/2020 M62 MPH MCKINLEY NM ASOS
KGUP ASOS.
&&
EVENT NUMBER ABQ202001334
GUYERThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 6:00 PM MDT | Special Weather Statement | ABQ | Lincoln | 30 min |
| Jun 23, 6:11 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 79 min |
| Jun 23, 6:57 PM MDT | Special Weather Statement | ABQ | Quay | 33 min |
| Jun 23, 7:02 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, De Baca, Roosevelt | 58 min |
| Jun 23, 7:08 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 52 min |
| Jun 23, 7:16 PM MDT | Special Weather Statement | ABQ | De Baca | 29 min |
| Jun 23, 7:27 PM MDT | Special Weather Statement | ABQ | Curry | 33 min |
| Jun 23, 7:32 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay, Roosevelt | 43 min |
| Jun 23, 7:46 PM MDT | Special Weather Statement | ABQ | Roosevelt | 29 min |
| Jun 23, 7:49 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 41 min |
| Jun 23, 8:12 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Roosevelt | 48 min |
| Jun 24, 2:06 PM MDT | Areal Flood Advisory | ABQ | Colfax | 114 min |
| Jun 24, 3:09 PM MDT | Special Weather Statement | ABQ | Socorro | 21 min |
| Jun 24, 3:17 PM MDT | Severe Thunderstorm Warning | ABQ | Socorro | 28 min |
| Jun 24, 4:14 PM MDT | Special Weather Statement | ABQ | Valencia | 16 min |
| Jun 24, 4:22 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln, Torrance | 38 min |
| Jun 24, 4:33 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel, Torrance | 42 min |
| Jun 24, 4:48 PM MDT | Special Weather Statement | ABQ | 42 min | |
| Jun 24, 5:02 PM MDT | Special Weather Statement | ABQ | Bernalillo | 28 min |
| Jun 24, 5:07 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel | 38 min |
| Jun 24, 5:11 PM MDT | Special Weather Statement | ABQ | Lincoln | 34 min |
| Jun 24, 5:30 PM MDT | Special Weather Statement | ABQ | Bernalillo | 30 min |
| Jun 24, 5:55 PM MDT | Special Weather Statement | ABQ | Lincoln | 35 min |
Nearby
Flash Flood Warnings in New Mexico, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.